Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 16, 2018, 12:45 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 12:45 PM PDT (19:45 UTC)
- Expired
- Aug 16, 2018, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 185 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006 WGUS56 KSGX 161945 FFWSGX CAC065-162345- /O.NEW.KSGX.FF.W.0019.180816T1945Z-180816T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 1245 PM PDT THU AUG 16 2018 The National Weather Service in San Diego has issued a * Flash Flood Warning for... Riverside County in southern California... * Until 445 PM PDT * At 1240 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the Cranston Fire burn scar. Rainfall rates one- half inch per hour or higher are likely within the burn scar area. Flash flooding will likely begin shortly. * Some locations that will likely experience flooding include... Idyllwild-Pine Cove, Highways 74 and 243 near Idyllwild. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3379 11658 3360 11662 3361 11680 3379 11681 $$ JMB
3 follow-up statements
136 WGUS76 KSGX 162042 FFSSGX Flash Flood Statement National Weather Service San Diego CA 142 PM PDT THU AUG 16 2018 CAC065-162345- /O.CON.KSGX.FF.W.0019.000000T0000Z-180816T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 142 PM PDT THU AUG 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR RIVERSIDE COUNTY... At 138 PM PDT, Doppler radar indicated thunderstorms near the Cranston Fire burn scar producing heavy rain across the warned area. Flash flooding remains a concern in the burn scar area near Idyllwild. Excessive rainfall over the burn scar will result in debris flow moving through Hurkey and Strawberry Creeks and Apple Canyon. The debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that will likely experience flooding include... Idyllwild-Pine Cove, Highways 74 and 243, and Mountain Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3379 11658 3360 11662 3361 11680 3379 11681 $$ JMB
131 WGUS76 KSGX 162209 FFSSGX Flash Flood Statement National Weather Service San Diego CA 309 PM PDT THU AUG 16 2018 CAC065-162345- /O.CON.KSGX.FF.W.0019.000000T0000Z-180816T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 309 PM PDT THU AUG 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR RIVERSIDE COUNTY... At 305 PM PDT, Doppler radar indicated thunderstorms producing heavy rain just southeast of the Cranston Fire burn area, or about 3 miles east of Garner Valley. There are currently just a few lighter showers over the Cranston burn area, but heavy rain could move back into the burn area later this afternoon. Debris flow will be possible. Debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that could experience flooding include... Idyllwild-Pine Cove, Hwy 243 Between Banning And Idyllwild, Hwy 74 Between Hemet And Mountain Center, Hwy 74 Between Mountain Center And Anza, Mountain Center and Lake Hemet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3379 11658 3360 11662 3361 11680 3379 11681 $$ Maxwell
059 WGUS76 KSGX 162300 FFSSGX Flash Flood Statement National Weather Service San Diego CA 400 PM PDT THU AUG 16 2018 CAC065-162310- /O.CAN.KSGX.FF.W.0019.000000T0000Z-180816T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 400 PM PDT THU AUG 16 2018 ...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY IS CANCELLED... The heavy rain has ended in the Cranston Fire burn area. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3379 11658 3360 11662 3361 11680 3379 11681 $$ Maxwell
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:49 AM PDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 16, 8:49 AM PDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
849 AM PDT Thu Aug 16 2018
.SYNOPSIS...
Monsoonal moisture will bring scattered thunderstorms to the
mountains and deserts this afternoon and early evening with
decreasing coverage for Friday afternoon. Dry with an inland
warming trend for the weekend. For the early to middle part of
next week, some monsoonal moisture may returning bringing the
chance for afternoon and early evening thunderstorms in the
mountains and deserts. For coastal areas, areas of night and
morning low clouds and fog will spread into the western valleys
at times.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Coastal low clouds extended into western valleys this morning,
with coverage much the same as it was yesterday. But the clear out
seems to be going a little faster today. Sea surface temperatures
last evening dropped eight degrees in three hours at Mission
Beach. No wonder the clouds are happy, and it feels once again
more like San Diego than Miami. Monsoon flow is in full swing
today and high moisture and instability will make for an active
thunderstorm day, especially in the mountains. For that reason a
flash flood watch is in effect through early evening, with
particular concern for the Cranston and Valley fire burn scars.
The monsoon moisture decreases during the day Friday for fewer
thunderstorms mainly in the mountains. Meanwhile, the marine
layer seems to continue undaunted and coastal clouds will continue
to reach into western valleys each night and morning. High
pressure builds aloft over California Saturday, which will bring
warmer inland weather this weekend. At the same time the monsoon
flow effectively shuts off, so no thunderstorms are expected.
Model solutions begin to diverge after five days as usual. Some
guidance suggests thunderstorms returning as early as Monday, but
two out of three extended models suggest waiting until Tuesday,
and we're going with that latter idea in our forecast. No big
changes in the temperature forecast next week. A generally
shallow marine layer and a small chance of thunderstorms each
afternoon mainly in the mountains.
&&
.AVIATION...
161530Z...Coasts/Valleys...Areas of BKN/OVC stratus will gradually
clear to the coast through 18Z. Bases mostly 1400-1700 ft MSL and
tops to 2500 ft MSL. Low clouds clearing 16Z-19Z, except for
scattered clouds lingering near the immediate coast through the
afternoon. Low clouds redeveloping and spreading back inland after
17/03Z with slightly lower bases and tops. Otherwise FEW-SCT clouds
AOA 10 kft MSL.
Mountains/Deserts...SHRA/TSRA will develop this afternoon and could
be widespread over the mountains, with scattered TSRA likely in the
deserts. With the TSRA, there will be strong up/downdrafts, mtn
obscurations, surface gusts to 40 knots, small hail, and LLWS. CB
bases 8000 ft MSL and tops to 50000 ft MSL. Storms will diminish by
03Z. Otherwise FEW-SCT clouds AOA 10 kft MSL.
&&
.MARINE...
No hazardous marine weather is expected through Monday.
&&
.BEACHES...
Beach Hazard Statement remains in effect through Friday for elevated
surf and strong rip currents. A Southern Hemisphere swell from 180
degrees, peaking at 4 ft/16-17 second period will bring surf of 3-6
ft and strong rip currents tonight through Friday. Isolated sets of
8 ft possible on south facing beaches Friday. Surf will begin to
lower Saturday.
&&
.SKYWARN...
Skywarn activation is requested today for San Bernardino,
Riverside and San Diego Counties, particularly for the mountains,
most needed from 11 am through 6 pm. Coordinators are requested to
join our NWSchat room (San Diego SGX).
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from noon today to 8 PM PDT this evening for
Riverside County Mountains-San Bernardino County Mountains-
San Diego County Mountains.
Beach Hazards Statement through Friday evening for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...BrothertonIn the hours before
Local storm report, Aug 16, 8:56 AM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
856 AM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 SE MOUNTAIN CENTER 33.69N 116.66W
08/15/2018 E0.50 INCH RIVERSIDE CA LAW ENFORCEMENT
CHP OFFICER REPORTED INTENSE WINDS (COULD
NOT OPEN CAR DOOR) AND HALF INCH SIZE HAIL
FROM THUNDERSTORM. APPLE CANYON ROAD.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:25 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 25 hr |
| Aug 16, 1:20 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 16, 1:37 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 16, 1:58 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 62 min |
| Aug 16, 2:30 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 77 min |
| Aug 16, 2:34 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 56 min |
| Aug 16, 3:04 PM PDT | Flash Flood Warning | SGX | San Bernardino | 68 min |
| Aug 16, 3:09 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 53 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.